Econometrica: Sep 2013, Volume 81, Issue 5

Risk of Bayesian Inference in Misspecified Models, and the Sandwich Covariance Matrix

https://doi.org/10.3982/ECTA9097
p. 1805-1849

Ulrich K. Müller

It is well known that, in misspecified parametric models, the maximum likelihood estimator (MLE) is consistent for the pseudo‐true value and has an asymptotically normal sampling distribution with “sandwich” covariance matrix. Also, posteriors are asymptotically centered at the MLE, normal, and of asymptotic variance that is, in general, different than the sandwich matrix. It is shown that due to this discrepancy, Bayesian inference about the pseudo‐true parameter value is, in general, of lower asymptotic frequentist risk when the original posterior is substituted by an artificial normal posterior centered at the MLE with sandwich covariance matrix. An algorithm is suggested that allows the implementation of this artificial posterior also in models with high dimensional nuisance parameters which cannot reasonably be estimated by maximizing the likelihood.

Log In To View Full Content

Supplemental Material

Supplement to "Risk of Bayesian Inference in Misspecified Models, and the Sandwich Covariance Matrix"

This zip file contains replication files for the manuscript.

Read More View ZIP


Back